MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-400-25
Medical Device Problem Codes Break (1069); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/04/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The pipeline flex has not been returned for evaluation; product analysis cannot be performed.The device was not returned; the reported event could not be confirmed.The cause of the event could not be conclusively determined from the reported information.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report of pipeline flex pushwire break.The patient was undergoing pipeline flex placement in the treatment of a small unruptured saccular right internal carotid artery aneurysm, measuring 7mmx3mm, landing zone distal 3.9mm, proximal 4.0mm.The vessel was normal tortuous.The devices were prepared as indicated in the ifu.A continuous flush was maintained during the procedure.It was reported that during the procedure, the pipeline flex became stuck in the microcatheter.The pipeline could not be pushed frmo the microcatheter, leading to stent and ewire cracked.The stent was released in microcatheter and then withdrawn from the patient.The broken segment of the pushwire removed from the patient.There was reportedly no damage to the catheter.There were no patient symptoms or complications associated with this event.
 
Additional Manufacturer Narrative
The pipeline flex embolization device and marksman catheter were returned for analysis.The pipeline flex embolization device was re turned with the marksman catheter broken and stuck on the pipeline flex pushwire at its distal end.The returned devices were decontaminated.No bends or kinks were found with the pipeline flex pushwire.The marksman catheter was found broken at ~31.2cm from the distal marker/tip.The marksman catheter was found stretched and accordioned with the inner wire stretched out from within the separated end.The marksman distal marker/tip was found crushed.The pipeline flex embolization device could not be pushed out from within the marksman; therefore, the pipeline flex embolization device was pulled out proximally.The pipeline flex pushwire distal hypotube and ptfe shrink tubing were found to be intact with no signs of elongation.The pipeline flex pushwire was found detached at the hypotube proximal to wire weld.The distal segment of the pipeline flex (resheathing marker/pad, braid, ptfe sleeves, tip coil) was found detached from the pushwire.An in-house mandrel was inserted into the marksman distal tip and became stuck at ~21.2cm.The marksman catheter was dissected (cut) and the pipeline flex separated distal segment was removed from within the marksman.The resheathing marker/pad appear to be in good condition.The pipeline flex braid was found open on its proximal end; however, the braid distal to the proximal end and at the braid distal end were found not open.The ptfe sleeves appear to be in good condition.The pipeline flex tip coil was found bent.No other anomalies were observed.The detached pushwire was sent out for sem/ eds analyses.Based on the device analysis and reported information, the report of ¿pushwire break/separation¿ was confirmed.The returned pushwire appeared to be detached at the hypotube proximal to the wire weld.From the damages seen with the catheter (separation/ stretching/ accordioned) it appears there was excessive forced used (pushing/pulling).The distal wire was possibly detached due to tensile failure.However, the event cause could not be determined.Did not uncover any deficiencies with regard to the soldering process.The elemental analysis conducted through scanning electron micrographic (sem) / energy dispersive spectroscopy (eds) showed presence of soldering material (tin); thereby indicating that the soldering was conducted.The proof load of 2.5n performed on 100% of the devices (section starting with hypotube solder to distal pad solder joint).Furthermore, the review of lot history records shows that the finished device has met all manufacturing requirements and specifications during final assembly and quality inspection.The returned pipeline flex and the marksman catheter were found to be damaged.The customer reported that the patient¿s vessel tortuosity was ¿normal¿ and there was high resistance during delivery.In addition, the devices were prepared per the ifu and a continuous flush was maintained during delivery.From the damages seen on the catheter body (stretching/accordioning); it appears there was high force used (pushing and pulling).It is likely these damages occurred when the customer attempted to advance the pipeline flex delivery system through the micro catheter against the resistance.In this event, the user error may have contributed as the customer continued to advance the pipeline flex delivery system despite of high resistance.However, the cause for the resistance could not be determined.Per our instructions for use (ifu): ¿begin to deliver the device using a combination of unsheathing the pipeline flex embolization device and pushing delivery wire simultaneously.After the distal end of the pipeline flex embolization device has successfully expanded, deploy the remainder of pipeline flex embolization device by pushing the delivery wire and/or unsheathing the pipeline flex embolization device.Resheathing and/or manipulation of the micro catheter, by locking down the delivery wire and moving both as a system, may facilitate expansion of the pipeline flex embolization device.Discontinue delivery of the device if high force or excessive friction is encountered.Identify the cause of the resistance and remove device and microcatheter simultaneously.Advancement of the ped against resistance may result in device damage or patient injury.Never advance or withdraw an intralumenal device against resistance until the cause of resistance is determined by fluoroscopy.If the cause cannot be determined, withdraw the catheter.Movement of the micro catheter against resistance may result in damage to the micro catheter, or the vessel.¿ medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key8471341
Report Number2029214-2019-00260
Device Sequence Number14101827
Product Code OUT
UDI-Device Identifier00847536015968
UDI-Public00847536015968
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/12/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/18/2021
Device Model NumberPED-400-25
Device Lot NumberA662945
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/12/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/04/2019
Supplement Date Received by Manufacturer06/17/2019
Initial Report FDA Received Date04/01/2019
Supplement Report FDA Received Date07/12/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age60 YR